SECTION EDITOR: MARY S. STONE, MD; ASSISTANT SECTION EDITORS: SOON BAHRAMI, MD; CARRIE ANN R. CUSACK, MD; SENAIT W. DYSON, MD; MOLLY A. HINSHAW, MD; ARNI K. KRISTJANSSON, MD
A 20-year-old woman with refractory pre –B-cell acute lymphoblastic leukemia was admitted for neutropenic fever and hypotension after reinduction chemotherapy with etoposide, ifosfamide, dexamethasone, vincristine, and L-asparaginase. Treatment with vancomycin, valacyclovir, meropenem, and anidulafungin was begun to treat Citrobacter bacteremia with history of herpes simplex virus viremia and continued fevers. Two days into treatment the patient developed asymptomatic erythematous 3- to 5-mm papules with dusky centers on her face, extremities, and palms (Figure 1) that subsequently ulcerated over the course of several days. Punch biopsy specimens were analyzed with hematoxylin-eosin (Figure 2) and periodic acid –Schiff (Figure 3) stains and cultured.
Breyer BM, Cropley T. Papular Eruption in a Patient With Leukemia —Quiz Case. Arch Dermatol. 2011;147(8):975–980. doi:10.1001/archdermatol.2011.196-a
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: